New York, 2025

Hail and Damaging Winds in New York, May 17, 2025

May 17, 2025 · NWS BUF · 20 events in 7 counties and zones

During the early morning hours of Saturday May 17th, scattered thunderstorms along a warm front tracking east across Lake Ontario continued into the north central New York area. As the storms tracked inland from the lake, they became better organized and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

During the early morning hours of Saturday May 17th, scattered thunderstorms along a warm front tracking east across Lake Ontario continued into the north central New York area. As the storms tracked inland from the lake, they became better organized and became severe.

Later in the morning and into the early afternoon, a pre-frontal trough, ahead of the cold front associated with the surface low and earlier warm front tracked across the area. As the trough tracked into far western New York, thunderstorms developed along it, and intensified to severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 17, 5:42 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 17, 5:42 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
642 AM EDT Sat May 17 2025

.SYNOPSIS...
A cold front will push across our region today, with showers and
thunderstorms, of which a few thunderstorms could become strong and
produce gusty winds across the Finger Lakes and eastern Lake Ontario
region. Behind the front, moisture will be slow to fade, and with an
upper level low slowly spiraling across our region there will remain
chances for showers tonight through Sunday night. Drier air will
nose into our region from Canada, with fair, but cooler weather then
expected for both Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
This morning a warm front is lifting across our region...now
reaching the vicinity of Lake Ontario. Convection has been light
upon the front, though expecting showers and perhaps a thunderstorm
over Lake Ontario and the eastern Lake Ontario region through the
morning hours as a convective shortwave in addition to increase low
level winds reaches our region.

Elsewhere activity will be isolated, with present instability behind
the warm front allowing for a convective shower at any time through
the morning.

A cold front will be bearing down upon our region later this
morning, and lift ahead of this feature combined with the passage of
a trough axis around a closed upper level low should produce enough
lift that with increasing daytime instability showers and
thunderstorms should become more numerous through the afternoon
hours.

Instability is not great, likely to remain just under 1000
J/KG, but increasing 0-6km effective bulk wind shear values to
40 knots should allow thunderstorms to increase in strength. The
most favorable areas for any stronger storms will be the Finger
Lakes region and the eastern Lake Ontario region where a later
frontal passage will allow for more instability...and with the
low level wind field stronger of 40-45 knots any thunderstorm
could produce gusty winds this afternoon.

Behind the cold front a developing lake breeze on a southwest wind
will bring a period of dry weather with skies trying to clear across
the metro Buffalo area later this afternoon. Winds may become
breezy, with the southwest gusts into the 30 mph range for Buffalo
and stretching out to Batavia. On the periphery of this lake breeze
boundary additional showers and perhaps a rumble of thunder will
blossom...with this activity favored later this afternoon and early
evening across Niagara County to the northern Genesee Valley...where
any showers will wane.

While low, there will remain chances for showers across our region
overnight as the main upper level low tracks over our region. As
temperatures cool to near the dewpoints tonight patches of fog will
likely form, especially across higher terrain and areas that
received a decent downpour earlier in the day.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level closed low will start Sunday just to our east, with a
cool, cyclonic flow of moist air bringing a not so great end to the
weekend with showers Sunday and into Sunday evening...most plentiful
and longest in duration across the eastern zones that will lie
closer to the upper level low. Not much in the way of instability so
will hold out the mention of thunder.

Steep low level lapse rates will aid in breezy conditions Sunday
with northwest winds gusting into the 25 to 35 mph range across the
region. Temperatures Sunday and Monday afternoons will be some 10
degrees below normal.

Surface high pressure will nose southward into our region Sunday
night and Monday, with fresh Canadian air filtering across our
region. As skies clear Monday night radiational cooling conditions
will allow for temperatures to plummet, this under an axis of -1SD
850 hPa temperature and PWAT anomalies. While temperatures will drop
down into the mid 30s to the lower 40s...the threat of frost may
just depend upon whether the light northern breeze ends. If a gentle
breeze continues through the night, frost risk will be lower.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Fair dry weather Tuesday as the narrow ridge of high pressure
remains over the Lower Lakes. It will be a chilly start to the
day though, with perhaps some frost in spots.

Unsettled weather returns Wednesday and Thursday with multiple
shortwaves collecting to form another closed low over the Great
Lakes, with cool showery weather developing Wednesday through
Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
For the 12Z TAFS VFR flight conditions are found and these
conditions will continue for the next 9-15 hours, interrupted
briefly by heavier downpours of rain from thunderstorms.

Thunderstorms this morning will clip the eastern Lake Ontario
region, including KART.

This early morning activity will diminish some mid-morning, but is
expected to re-intensify late morning and through the afternoon hours
as a cold front sweeps across the region. The early afternoon
passage of the front for WNY will limit the strength of thunderstorm
activity, but for Rochester and Watertown additional daytime
instability coupled with increasing wind shear aloft may allow for
storms to strengthen with gusty winds.

Behind the cold front a developing lake breeze will bring a period
of dry weather with skies trying to clear across KBUF this later
afternoon hours. Winds may become breezy, with gusts into the lower
30 knots for KBUF. On the periphery of this lake breeze boundary
additional showers and perhaps including a rumble of thunder will
blossom...with this activity near the KIAG airfield. This convection
will drift towards KROC this evening before fading.

Additionally behind the front and towards sunset ceiling heights
will begin to lower...with MVFR heights becoming more common through
the evening hours.

Tonight convection will quickly diminish with the loss of
instability, but with the upper level low spinning overhead an
isolated shower cannot be ruled out for any of the airfields.
Ceiling heights tonight will mainly range through the MVFR
category, with IFR ceiling heights developing across the higher
terrain of the southern Tier.

Outlook...

Sunday...Mainly IFR/MVFR with scattered showers, greatest
chances east of KROC.

Monday and Tuesday...Mainly VFR.

Wednesday...Some restrictions possible with showers in the area.

&&

.MARINE...
A cold front will pass over the eastern Great Lakes today, with a
southwest and then tonight westerly flow increasing to small craft
levels. Waves will increase, and remain above four feet on the Lakes
through much of Sunday and Sunday evening with a now northwesterly
flow.

Surface high pressure will nose southward across the lower Great
Lakes Sunday night and into the start of the new work week with
light winds and waves on the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
         this evening for LEZ020.
         Small Craft Advisory from 11 AM this morning to 11 PM EDT
         Sunday for LEZ040-041.
         Small Craft Advisory from 2 PM this afternoon to 11
        PM EDT Sunday for LOZ042.
         Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
         Monday for LOZ043-044.
         Small Craft Advisory from 6 PM this evening to 11 PM EDT
         Sunday for LOZ045.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, May 17, 3:26 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
426 AM EDT Sat May 17 2025

NYZ001>003-010>013-019>021-085-180830-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-180830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-180830-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-014-180830-
Wayne-Northern Cayuga-Oswego-Jefferson-Ontario-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
early evening, with damaging winds and heavy rain the primary
threats. A secondary, and lower threat will be large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-180830-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
early evening, with damaging winds the primary threat. A secondary,
and lower threats will be large hail and a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-180830-
Lewis-
426 AM EDT Sat May 17 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
early evening, with damaging winds and heavy rain the primary
threats. A secondary, and lower threats will be large hail and a
tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Ft Drum radar (KTYX), 29 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
May 17, 6:58 AM EST
Where
Lewis County, 1.28 mi SSE of Crystal Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.802, -75.324

Trees and wires downed on Shaw Rd.

Thunderstorm Wind, Wyoming

When
May 17, 11:36 AM EST
Where
Wyoming County, 0.86 mi NW of Wyoming
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.830, -78.090

Power poles and wires downed.

Thunderstorm Wind, Monroe

When
May 17, 11:52 AM EST
Where
Monroe County, 1.3 mi ENE of Greece
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.224, -77.675

Three limbs downed on Maiden Road near NY-390.

Hail, Monroe

When
May 17, 11:54 AM EST
Where
Monroe County, 1.01 mi E of Scottsville
Measured
1 in hail
Reported by
Public
Coordinates
43.020, -77.750

Hail, Monroe

When
May 17, 11:58 AM EST
Where
Monroe County, 0.69 mi N of West Henrietta
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -77.680

Twitter report, size estimated from photo.

Hail, Monroe

When
May 17, 12:01 PM EST
Where
Monroe County, 0.86 mi SE of West Henrietta
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -77.670

Public report from MPing.

Thunderstorm Wind, Monroe

When
May 17, 12:05 PM EST
Where
Monroe County, 0.89 mi SW of East Rochester
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.112, -77.514

Very large tree downed on Crestline Dr.

Thunderstorm Wind, Monroe

When
May 17, 12:10 PM EST
Where
Monroe County, 0.49 mi NNW of East Rochester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.126, -77.504

Power pole broken and lines down on Glazer Dr.

Thunderstorm Wind, Monroe

When
May 17, 12:10 PM EST
Where
Monroe County, 0.55 mi WNW of East Rochester
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.123, -77.510

Large tree down blocking the eastbound lanes of NY Route 441.

Thunderstorm Wind, Monroe

When
May 17, 12:12 PM EST
Where
Monroe County, 0.67 mi WNW of Penfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.132, -77.493

Several traffic lights blown down along Panorama Trail.

Thunderstorm Wind, Monroe

When
May 17, 12:22 PM EST
Where
Monroe County, 0.86 mi WNW of Blackwatch Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.106, -77.445

Large tree downed, blocking Parce Ave.

Thunderstorm Wind, Ontario

When
May 17, 12:27 PM EST
Where
Ontario County, 1.73 mi ENE of Paddelford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.941, -77.299

Tree downed, blocking most of Risser Road.

Thunderstorm Wind, Wayne

When
May 17, 12:38 PM EST
Where
Wayne County, 2.31 mi WSW of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.041, -77.144

Tree downed, blocking Gurnee Road near NY-31.

Thunderstorm Wind, Ontario

When
May 17, 12:44 PM EST
Where
Ontario County, 0.2 mi N of Oaks Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.933, -76.999

Tree and wires downed on Carter Road south of Cross Road.

Thunderstorm Wind, Wayne

When
May 17, 12:45 PM EST
Where
Wayne County, 1.47 mi NNE of Alloway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.040, -76.990

Large tree down just south of Lyons.

Thunderstorm Wind, Cayuga

When
May 17, 1:17 PM EST
Where
Cayuga County, 1.42 mi E of Weedsport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.051, -76.542

Trees and wires downed on Putnam Rd.

Thunderstorm Wind, Cayuga

When
May 17, 1:17 PM EST
Where
Cayuga County, 0.79 mi SE of Weedsport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.041, -76.560

Trees and wires downed on Rude St.

Thunderstorm Wind, Cayuga

When
May 17, 1:17 PM EST
Where
Cayuga County, 1.95 mi SSE of Weedsport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.024, -76.555

Trees and wires downed on Hoyt Road.

Thunderstorm Wind, Oswego

When
May 17, 1:58 PM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.370, -76.150

Tree downed on wires in Hastings.

Thunderstorm Wind, Oswego

When
May 17, 1:58 PM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.370, -76.150

Tree downed on wires in Hastings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260529, 1260530, 1260532, 1260533, 1260534, 1260535, 1260536, 1260548, 1260550, 1260551, 1260554, 1260555, 1260557, 1260559, 1260560, 1260561, 1260562, 1260563, 1260564, 1260565.